Jump to content

Harmonica: Coming of Effexor/Venlafaxine and Moving to Sertraline


Harmonica

Recommended Posts

Hi,

 

I have been on 150 mg Effexor/Venlafaxine for 9 years and it has helped my anxiety attacks. But my psychiatrist doesn't want me on effexor anymore as he feels that it is not really doing much for my depression and OCD symptoms. He has prescribed me to start taking 50 mg a day of Sertraline combined with my 150 mg of Venlafaxine. After a month he will see how it has been for me and will then begin tapering me off Venlafaxine.

 

He was just going to half my dose to 75 mg of venlafaxine and I had to insist that he hold his fire because I had heard so much about how difficult Venlafaxine can be to come off especially when done quickly. I knew this was coming so for the last two months I actually started counting out one bead a day. Today I counted out 62 beads. Tommorrow it will be 63 and so on....Thus far I have not experienced too many side effects other than some headaches and a bad gut but it's early days.

 

Has anyone taken Sertraline with Venlafaxine? Does anyone find Sertraline useful? The capsules that the beads are in are referred to as being extended release hard gelatin capsules. I want to use the beads I have removed to use later in my taper but where do I get these type of capsules? Thanks

Slowly coming off 150 mg venlafaxine a day after nine years on it. Removing a small amount of beads from a capsule each month. Then I stabilise and remove another small amount. Not as precise as the 10% method but so far so good.  Any help/advice is greatly appreciated.

Link to comment
  • Moderator Emeritus

Hi Harmonica, I haven't heard of switching to sertralene before and think you are right to be reluctant.

It is common for anti depressants to 'poop out'  and cause problems after a few years, 

 

Taking one extra bead out each day will accumulate and you will find yourself hit by withdrawal symptoms

before very long. Venlafaxine is a nasty drug for withdrawal and needs to be tapered very carefully.

It would be best for you to hold for 3-4 weeks for and then start to taper slowly. 

I would avoid the sertralene, altogether and try non drug methods for coping with anxiety and depression.

http://survivingantidepressants.org/index.php?/topic/1112-non-drug-techniques-to-cope-with-emotional-symptoms/ 

 

Here is the topic for tapering venlafaxine http://survivingantidepressants.org/index.php?/topic/272-tips-for-tapering-off-effexor-and-effexor-xr-venlafaxine/

 

It would be helpful if you could list your dose and time on the AD, plus any other medications and supplements

into your signature strip, here is how to do that. 

http://survivingantidepressants.org/index.php?/topic/893-please-put-your-withdrawal-history-in-your-signature/

 

I am glad you are here, many of us arrived here in withdrawal and suffering, hopefully you will be able to avoid that by careful tapering :)

**I am not a medical professional, if in doubt please consult a doctor with withdrawal knowledge.

 

 

Different drugs occasionally (mostly benzos) 1976 - 1981 (no problem)

1993 - 2002 in and out of hospital. every type of drug + ECT. Staring with seroxat

2002  effexor. 

Tapered  March 2012 to March 2013, ending with 5 beads.

Withdrawal April 2013 . Reinstated 5 beads reduced to 4 beads May 2013

Restarted taper  Nov 2013  

OFF EFFEXOR Feb 2015    :D 

Tapered atenolol and omeprazole Dec 2013 - May 2014

 

Tapering tramadol, Feb 2015 100mg , March 2015 50mg  

 July 2017 30mg.  May 15 2018 25mg

Taking fish oil, magnesium, B12, folic acid, bilberry eyebright for eye pressure. 

 

My story http://survivingantidepressants.org/index.php?/topic/4199-hello-mammap-checking-in/page-33

 

Lesson learned, slow down taper at lower doses. Taper no more than 10% of CURRENT dose if possible

 

 

Link to comment

Thanks MammaP. These quacks really worry me. They're supposed to know what theyre doing but I had to tell him that just cutting my dose in half would be madness. He's a consultant for Gods sake. I can't quite make out what you're on regarding venlafaxine. Are you just taking 3 tiny beads each day now? Does such a small dose make a difference?

Slowly coming off 150 mg venlafaxine a day after nine years on it. Removing a small amount of beads from a capsule each month. Then I stabilise and remove another small amount. Not as precise as the 10% method but so far so good.  Any help/advice is greatly appreciated.

Link to comment
  • Administrator

Welcome, Harmonica.

 

It's up to you whether you want to stay on one of these drugs or a combination for the rest of your life. Psychiatric diagnoses can be very inaccurate, and I question that doctor's judgment in pushing you into polypharmacy.

 

See our Symptoms and Self-care forum for non-drug ways to cope with symptoms.

 

Please take care about tapering during a time of stress. You may wish to hold on the tapering for a while until work is calmer.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

 

I question that doctor's judgment in pushing you into polypharmacy.

 

 

Me too. Very much so. Thanks for the advice.

Slowly coming off 150 mg venlafaxine a day after nine years on it. Removing a small amount of beads from a capsule each month. Then I stabilise and remove another small amount. Not as precise as the 10% method but so far so good.  Any help/advice is greatly appreciated.

Link to comment

I've been tapering at one bead a day for about two months now but because I was doing fine I got cocky and started taking out two beads a day. That was a big mistake. Now after a week of doing this I am getting some withdrawals. Lightheadedness and stomach cramps. I will not reinstate because although they are unpleasant, so far they are tolerable. However, I will hold fire now and will not take anymore beads out for at least three weeks so that my system can stabilise. Does that sound like a plan?

Slowly coming off 150 mg venlafaxine a day after nine years on it. Removing a small amount of beads from a capsule each month. Then I stabilise and remove another small amount. Not as precise as the 10% method but so far so good.  Any help/advice is greatly appreciated.

Link to comment
  • Moderator Emeritus

That is the best thing to do, hold until all symptoms of withdrawal have settled

and then add a couple of weeks!  

 

You would be amazed at the difference even 1 tiny bead can make, down to 4, then cut one more bead to 3

and get withdrawal symptoms, waiting to settle before considering another drop. 

 

When you restart your taper, it is best to reduce no more than 10% of the current dose, and allow  3-6 weeks

before the next drop. It takes time but there is no rush and has to be better than being on them for life!

**I am not a medical professional, if in doubt please consult a doctor with withdrawal knowledge.

 

 

Different drugs occasionally (mostly benzos) 1976 - 1981 (no problem)

1993 - 2002 in and out of hospital. every type of drug + ECT. Staring with seroxat

2002  effexor. 

Tapered  March 2012 to March 2013, ending with 5 beads.

Withdrawal April 2013 . Reinstated 5 beads reduced to 4 beads May 2013

Restarted taper  Nov 2013  

OFF EFFEXOR Feb 2015    :D 

Tapered atenolol and omeprazole Dec 2013 - May 2014

 

Tapering tramadol, Feb 2015 100mg , March 2015 50mg  

 July 2017 30mg.  May 15 2018 25mg

Taking fish oil, magnesium, B12, folic acid, bilberry eyebright for eye pressure. 

 

My story http://survivingantidepressants.org/index.php?/topic/4199-hello-mammap-checking-in/page-33

 

Lesson learned, slow down taper at lower doses. Taper no more than 10% of CURRENT dose if possible

 

 

Link to comment

You are absolutely right. I got so confident. I was taking one out a day and feeling absolutely no ill effects. Those beads are so small so I thought, how could taking two out a day make any difference, especially when the doctor wanted to just cut my dose in half in one fell swoop (I stil can't believe they think this is a good idea). Two beads a day makes a big difference and now for the first time I am definitely feeling withdrawals. My stomach feels like it has a bag of nails in there but I can handle it. I will now stay put here for at least 3 weeks and see how I go. Thanks again.

Slowly coming off 150 mg venlafaxine a day after nine years on it. Removing a small amount of beads from a capsule each month. Then I stabilise and remove another small amount. Not as precise as the 10% method but so far so good.  Any help/advice is greatly appreciated.

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy